Ask a doctor

Unilateral Facial Edema with Unknown Etiology - Please Help

Hi! I've been suffering from unilateral facial edema of what appears to be my left salivary gland for 2.5 weeks now. It's very noticeable when I smile. I received 40 units of botox in each masseter about 3 weeks ago. I've had this done before, but only at 25 units each. I've been taking augmentin for over a week with no improvement. Please help; this is causing me *extreme* stress, anxiety, and depression. Several doctors have confirmed the edema despite not being able to define its cause.

Doctor Answers 8

Swollen face.

 You should be evaluated and examined, including your Parotid duct by an experienced ENT surgeon ASAP, IMHO to rule out duct blockage, tumor or other medical salivary gland issues.  This is not a normal event and should be worked up. 

Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

8500 Wilshire Blvd
Beverly Hills, CA 90211

Bulging fat is likely cause

I agree that it is more likely bulging buccal fat pad. This fat is normally held deep in your cheek beneath a strong masseter muscle. The botox may have caused over weakening of this masseter muscle which now allow the fat pad to push closer to the surface.  It is not happening on both side because the placemen of botox may have been slightly different.  I cannot imaging that it is really fluid or an infection.  If it is weakness from the botox, it should improve over the next 1-2 months.

Matthew Schulman, MD
New York Plastic Surgeon
5.0 out of 5 stars 245 reviews

950 Park Avenue
New York City, NY 10028

Botox treatment of masseter muscles

Your symptoms should spontaneously resolve over a few months.  There may not be a quick solution. 

Ronald Shelton, MD
Manhattan Dermatologic Surgeon
5.0 out of 5 stars 33 reviews

317 East 34th St
New York, NY 10016

Botox injected anywhere can reduce muscle function and cause secondary edema

Botox injected anywhere can reduce muscle function and cause secondary edema.  There’s really no reason to be very anxious and depressed about it.  It sounds like this follows the BOTOX injections and while very bothersome, it is probably not serious nor should it last long term.  Massaging the fluid toward the ear, could be helpful.  Sometimes Benadryl can also help with swelling. 

Joseph A. Eviatar, MD, FACS
New York Oculoplastic Surgeon
5.0 out of 5 stars 43 reviews

157 W 19th St
New York, NY 10011

Botox for Masseters

Photographs are needed for a better evaluation. Please post pictures at rest, & during smiling. I agree with other colleagues that the cause maybe inequality of muscle strength & movement in both sides, most likely due to the Botox. 

Khaled El-Hoshy, MD
Detroit Dermatologic Surgeon

14555 Levan Rd.
Livonia, MI 48154

Unilateral Facial Edema with Unknown Etiology - Please Help

Without posting photos not possible to advise but just guess. I believe it could be related to the Botox OVERTREATMENT causing laxity of the buccal muscles in that area. But it could also be other issues from dental problems, clogged salivary ducts, facial infections, lymphoma, etc. 

Darryl J. Blinski, MD
Miami Plastic Surgeon
4.5 out of 5 stars 77 reviews

6330 Manor Lane
Miami, FL 33143

I do not think it is edema.

Please send pictures. You may have fatty tissue herniation from buccal fat due to the masseter muscle weakness. Botox will not cause edema and antibiotics not indicated.

Kamran Khoobehi, MD
New Orleans Plastic Surgeon
4.5 out of 5 stars 88 reviews

3901 Veterans Blvd
Metairie, LA 70002

First, promise yourself no more Masseter BOTOX.


You got a pretty bid dose of BOTOX on the sides of your face.  It is likely that what appears to be swelling is related to this and not an infection.  However, you have to go with the advice of your treating physicians.  Responding on line is no substitute for an actual examination.  The good news is that the BOTOX will eventually wear off.  Because this can have an effect on your facial muscles, it can also mess with your sense of well being.  Follow the advice of the doctors you trust and avoid this type of treatment in the future.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
4.5 out of 5 stars 21 reviews

9001 Wilshire Blvd
Beverly Hills, CA 90211

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.